Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 3, NWS Tulsa, OK

February 10, 2009McIntosh County, Muskogee County, Sequoyah County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Feb 10, 2009, 3:22 PM CST for McIntosh County, Muskogee County, Sequoyah County, Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 10, 2009, 3:22 PM CST (21:22 UTC)
Expired
Feb 10, 2009, 3:49 PM CST
In force
27 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties McIntosh County, OK, Muskogee County, OK, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 78 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 10, 2:42 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 102122
SVRTSA
OKC091-101-135-102200-
/O.NEW.KTSA.SV.W.0003.090210T2122Z-090210T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
322 PM CST TUE FEB 10 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MUSKOGEE COUNTY IN EAST CENTRAL OKLAHOMA
  NORTHWESTERN SEQUOYAH COUNTY IN EAST CENTRAL OKLAHOMA
  NORTHEASTERN MCINTOSH COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 400 PM CST

* AT 321 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  WINDS TO 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  BRIARTOWN...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BRIARTOWN...
  PORUM...WARNER...WEBBERS FALLS...KEEFETON...GORE AND BRAGGS.

THIS STORM IS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS. A TORNADO WATCH IS IN EFFECT UNTIL 10 PM. TORNADOES CAN 
FORM SUDDENLY FROM SEVERE THUNDERSTORMS. 

LAT...LON 3566 9512 3565 9512 3565 9507 3562 9496
      3539 9512 3538 9515 3537 9514 3535 9515
      3527 9522 3527 9525 3530 9530 3532 9538
      3532 9546 3572 9531
TIME...MOT...LOC 2122Z 205DEG 36KT 3526 9535

$$
1 follow-up statement
000 
WWUS54 KTSA 102149
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
349 PM CST TUE FEB 10 2009

OKC091-101-135-102159-
/O.CAN.KTSA.SV.W.0003.000000T0000Z-090210T2200Z/
MUSKOGEE OK-SEQUOYAH OK-MCINTOSH OK-
349 PM CST TUE FEB 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCINTOSH...
NORTHWESTERN SEQUOYAH AND SOUTHEASTERN MUSKOGEE COUNTIES IS
CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM.

LAT...LON 3566 9512 3565 9512 3565 9507 3562 9496
      3539 9512 3538 9515 3537 9514 3535 9515
      3527 9522 3527 9525 3530 9530 3532 9538
      3532 9546 3572 9531
TIME...MOT...LOC 2149Z 198DEG 38KT 3556 9527

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 2:38 PM CST, 44 minutes earlier.

Area forecast discussion, Feb 10, 2:38 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
238 PM CST TUE FEB 10 2009

.DISCUSSION...
SPRING-LIKE CONDITIONS ACROSS THE REGION WILL LEAD TO A SPRING-LIKE
SEVERE WEATHER EVENT SHORTLY. STRONG THUNDERSTORMS HAVE ALREADY
BEGUN TO DEVELOP ACROSS CENTRAL OKLAHOMA. A TORNADO WATCH IS
CURRENTLY IN THE PROCESS OF BEING ISSUED FOR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS.

AS A STRONG UPPER SYSTEM APPROACHES THE REGION... EFFICIENT LOW
LEVEL MOISTURE ADVECTION HAS BEEN UNDERWAY. AS OF EARLY TUESDAY
AFTERNOON... 60 DEGREE DEWPOINTS HAVE MADE IT AS FAR NORTH AS
INTERSTATE 40. CLOUD COVER BROKE EARLY ACROSS MUCH OF CENTRAL AND
NORTHEAST OKLAHOMA TODAY. CLIMBING SURFACE TEMPERATURES IN THESE
AREAS HAVE ADDED TO AN ALREADY UNSTABLE ENVIRONMENT. MEANWHILE...
WARM ADVECTION SHOWERS HAVE INTENSIFIED ACROSS SOUTHEAST OKLAHOMA.

AS THE UPPER SYSTEM AND ASSOCIATED SURFACE FEATURES GET CLOSE TO THE
REGION LATE THIS AFTERNOON AND EVENING... SHEAR WILL INCREASE
DRAMATICALLY... PROVIDING A VERY FAVORABLE ENVIRONMENT FOR
SUPERCELLS. ALL MODES OF SEVERE WEATHER CAN BE EXPECTED WITH THIS
EVENT. TORNADOES WILL BE MORE LIKELY EARLY IN THE EVENT WITH ANY
DISCREET SUPERCELLS. OVERNIGHT... A MOSTLY LINEAR CONVECTIVE MODE
IS EXPECTED TO DEVELOP... WITH STRAIGHT-LINE WINDS AND HAIL THE
PRIMARY THREATS... ALTHOUGH BRIEF SPIN-UPS WILL REMAIN POSSIBLE.
HEAVY RAINFALL IS ALSO LIKELY... WITH 2 TO 3 INCH TOTALS COMMON
ACROSS THE EASTERN PORTION OF THE FORECAST AREA. LOCALLY HIGHER
AMOUNTS ARE POSSIBLE. WILL BE ISSUING A FLASH FLOOD WATCH FOR OUR
ARKANSAS COUNTIES AND SOUTHEAST OKLAHOMA COUNTIES.
AS THE UPPER LOW DEPARTS TOMORROW... WRAPAROUND MOISTURE AND
INSTABILITY WILL PROVIDE A CHANCE FOR LINGERING SHOWERS IN COLD AIR
ACROSS THE NORTH. IN THE WAKE OF THE SYSTEM... TEMPERATURES WILL
CONTINUE ABOVE NORMAL. A WEAKER UPPER LOW TRAVERSING THE CENTRAL
PLAINS TOWARD THE END OF THE WEEK WILL PROVIDE ANOTHER CHANCE FOR
SHOWER ACTIVITY FRIDAY. IT WILL ALSO PUSH A COLD FRONT ACROSS THE
AREA... BRINGING BELOW NORMAL TEMPERATURES BACK FOR THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   47  57  36  62 /  90  50   0  10
FSM   47  58  35  66 / 100  40   0  10
MLC   49  60  36  62 /  90  30   0  10
BVO   44  55  30  64 /  90  60   0  10
FYV   46  52  31  60 / 100  60   0  10
BYV   46  49  33  58 / 100  70   0  10
MKO   46  56  34  62 /  90  50   0  10
MIO   46  52  34  62 / 100  70   0  10
F10   45  57  35  62 /  90  40   0  10
HHW   50  67  39  62 /  90  20   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...02
LONG TERM....06
Hazardous weather outlook, Feb 10, 12:54 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1254 PM CST TUE FEB 10 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1254 PM CST TUE FEB 10 2009

...SEVERE WEATHER WILL IMPACT THE AREA LATER THIS AFTERNOON AND TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA....EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
ONSET...AFTER 3 PM.

AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 2 PM.

HEAVY RAIN AND FLASH FLOOD.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 6 PM.

AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA..WEST CENTRAL
                                AND NORTHWEST ARKANSAS.

DISCUSSION...
WIDESPREAD SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND TONIGHT.
ALL MODES OF SEVERE WEATHER INCLUDING TORNADOES...DAMAGING WINDS...
AND HAIL WILL BE POSSIBLE. THE RISK OF SEVERE WEATHER WILL
INCREASE DURING THE AFTERNOON...AS STORM INITIATION HAS BEEN
NOTED OVER NORTH CENTRAL OKLAHOMA. OVERALL SEVERE POTENTIAL WILL
PEAK DURING THE EVENING INTO THE EARLY MORNING HOURS. INITIAL
STORMS THAT DEVELOP IN A MORE FAVORABLE ENVIRONMENT ACROSS
SOUTHEAST OKLAHOMA WILL HAVE THE HIGHEST TORNADIC POTENTIAL...AS
LOCATIONS MAINLY SOUTH OF A LINE FROM MCALESTER TO FORT SMITH WILL
HAVE THE GREATEST COMBINATION OF INSTABILITY AND SHEAR. AS THE
EVENT DEVELOPS INTO THE OVERNIGHT HOURS...A LARGE AND DAMAGING
SQUALL LINE IS LIKELY TO SWEEP ACROSS THE AREA. A TORNADIC THREAT
WILL ALSO CONTINUE DURING THIS TIME FRAME...WITH AN INCREASING RISK
OF DAMAGING STRAIGHT LINE WINDS.

IN ADDITION TO THE SEVERE WEATHER...HEAVY RAINS ARE LIKELY WITH
WIDESPREAD 1 TO 2 INCHES AMOUNTS EXPECTED WITH LOCALLY HIGHER AMOUNTS
EXCEEDING 3 OR 4 INCHES POSSIBLE. THIS WILL RAISE THE RISK OF
FLASH FLOODING.. ESPECIALLY OVER PORTIONS OF NORTHWEST AND WEST
CENTRAL ARKANSAS...AND PORTIONS OF SOUTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATER THIS AFTERNOON THROUGH
TONIGHT. SPOTTER COORDINATION SHOULD BE CLOSELY MONITORED AS STORM
MOTIONS OF 40 MPH OR GREATER WILL MAKE SPOTTING DIFFICULT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY AND SATURDAY...VERY HIGH FIRE WEATHER POTENTIAL.
SUNDAY AND MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS MAY BE ONGOING EARLY WEDNESDAY BEFORE ENDING FROM
WEST TO EAST. INCREASING WINDS BY WEDNESDAY INTO THURSDAY WILL
RAISE THE FIRE WEATHER POTENTIAL AS GRASSES WILL DRY QUICKLY
DESPITE THE PREVIOUS RAINS. A COOL DOWN TO MORE SEASONABLE
TEMPERATURES IS EXPECTED BY LATE WEEK...ALONG WITH CHANCES FOR
RAIN.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Feb 10, 2:10 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
210 PM CST TUE FEB 10 2009

OKZ049-073-075-102045-
LATIMER OK-PITTSBURG OK-PUSHMATAHA OK-
210 PM CST TUE FEB 10 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 PM CST
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHEASTERN PITTSBURG...NORTHERN PUSHMATAHA AND SOUTHWESTERN
     LATIMER

AT 210 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTH OF DUNBAR...MOVING NORTH AT 55 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...YANUSH...HIGGINS...DAMON...GOWEN...
STANLEY...DUNBAR AND SARDIS.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3496 9546 3486 9520 3441 9547 3448 9567
TIME...MOT...LOC 2010Z 202DEG 48KT 3453 9553

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 2:10 PM CSTSpecial Weather StatementTSALatimer35 min
Feb 10, 2:46 PM CSTFlood WatchTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 15 more13 hr
Feb 10, 2:51 PM CSTSevere Thunderstorm WarningTSAHaskell, Latimer, Pittsburg39 min
Feb 10, 3:09 PM CSTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore51 min
Feb 10, 3:38 PM CSTSpecial Weather StatementTSAPittsburg52 min
Feb 10, 3:59 PM CSTSevere Thunderstorm WarningTSAAdair, LeFlore, Sequoyah61 min
Feb 10, 4:20 PM CSTSevere Thunderstorm WarningTSAOsage, Pawnee40 min
Feb 10, 4:35 PM CSTTornado WarningTSAOsage, Pawnee25 min
Feb 10, 4:59 PM CSTTornado WarningTSAOsage, Pawnee46 min
Feb 10, 5:38 PM CSTTornado WarningTSAOsage, Washington52 min
Feb 10, 5:47 PM CSTFlash Flood WarningTSAOsage, Pawnee4 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.